Welcome to the new version of CaltechAUTHORS. Login is currently restricted to library staff. If you notice any issues, please email coda@library.caltech.edu
Published February 2021 | Submitted + Published
Journal Article Open

On the variance of squarefree integers in short intervals and arithmetic progressions


We evaluate asymptotically the variance of the number of squarefree integers up to x in short intervals of length H < x^(6/11−ε) and the variance of the number of squarefree integers up to x in arithmetic progressions modulo q with q > x^(5/11+ε). On the assumption of respectively the Lindelöf Hypothesis and the Generalized Lindelöf Hypothesis we show that these ranges can be improved to respectively H < x^(2/3−ε) and q > x^(1/3+ε). Furthermore we show that obtaining a bound sharp up to factors of H^ε in the full range H < x^(1−ε) is equivalent to the Riemann Hypothesis. These results improve on a result of Hall (Mathematika 29(1):7–17, 1982) for short intervals, and earlier results of Warlimont, Vaughan, Blomer, Nunes and Le Boudec in the case of arithmetic progressions.

Additional Information

© 2021 The Author(s). This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. Received 26 June 2020; Revised 18 November 2020; Accepted 09 December 2020; Published 31 March 2021. We would like to thank Bingrong Huang and Francesco Cellarosi for useful conversations, and the anonymous referees for their helpful comments. OG was supported by the European Research Council (ERC) under the European Union's 2020 research and innovation programme (ERC Grant Agreement No. 786758). KM was supported by Academy of Finland Grant No. 285894. MR acknowledges partial support of a Sloan fellowship and of NSF Grant DMS-1902063. BR received partial support from NSF Grant DMS-1854398 and an NSERC grant. Parts of this research were done during visits to Centre de Recherches Mathématiques and Oberwolfach and we thank these institutions for their hospitality.

Attached Files

Published - Gorodetsky2021_Article_OnTheVarianceOfSquarefreeInteg.pdf

Submitted - 2006.04060.pdf


Files (1.3 MB)
Name Size Download all
471.4 kB Preview Download
823.4 kB Preview Download

Additional details

August 20, 2023
October 23, 2023